Hail, Jo Daviess
- When
- May 20, 4:26 PM CST
- Where
- Jo Daviess County, 2.24 mi SE of Galena
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.400, -90.386
Quarter sized hail fell about 2 miles southeast of Galena, IL at 526 pm CDT May 20.
Warm and muggy conditions were found across the region May 20 as a cold front tracked east across Iowa. A strong line of showers and thunderstorms developed ahead of the front and impacted areas mainly between Highway 20 and Highway 30 in Iowa as well as Carroll and Jo Daviess Counties in Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Warm and muggy conditions were found across the region May 20 as a cold front tracked east across Iowa. A strong line of showers and thunderstorms developed ahead of the front and impacted areas mainly between Highway 20 and Highway 30 in Iowa as well as Carroll and Jo Daviess Counties in Illinois. Very large hail fell with the stronger storms with hail sizes as large as golf balls over Dubuque, Jackson, and Jones Counties in Iowa. Torrential rains were also common with these storms. Elsewhere, dry and warm conditions were found.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 2:32 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 332 PM CDT TUE MAY 20 2014 .SYNOPSIS... ISSUED AT 315 PM CDT TUE MAY 20 2014 WEAK COLD FRONT WAS SAGGING TOWARDS OUR FAR NW CWA WITH VERY UNSTABLE AIRMASS IN PLACE AHEAD OF THE FRONT. TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 80S WITH DEW POINTS IN THE LOWER TO MID 60S. SBCAPES HAVE RISEN TO 2500 J/KG WITH STEEP LAPSE RATES OF 8 TO 9 C/KM. CU/TCU WAS FORMING ALONG THE BOUNDARY FROM OUR FAR NORTHERN CWA BACK WEST TO OMAHA. MODEST CAPPING IN PLACE ASSOCIATED WITH THE EML SHOULD WEAKEN BY LATE THIS AFTERNOON WITH EFFECTIVE BULK SHEAR OF 40-50 KT ALLOWING FOR SCATTERED SUPERCELLS TO DEVELOP ALONG THE COLD FRONT IN OUR NORTHERN CWA. IF THERE WAS A SIGNIFICANT SHORT WAVE THIS WOULD BE A MORE WIDESPREAD EVENT BUT THERE IS NOT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE MAY 20 2014 FORECAST FOCUS ON SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING THEN WARM BUT LESS HUMID ON WEDNESDAY. LATE THIS AFTERNOON THROUGH OVERNIGHT...RAPID REFRESH MESO MODEL SUGGESTS SCATTERED SUPERCELLS ROUGHLY FROM I-80 NORTHWARD 4-9 PM THIS AFTERNOON AND EVENING. LOCAL SEVERE TOOLS ANALYSIS INDICATES HAIL TO ABOUT GOLF BALL SIZE AND DAMAGING WINDS OF 60-70 MPH. THE 0-3KM SHEAR VECTOR IS ONLY 20 KNOTS SO THE TORNADO THREAT APPEARS QUITE LOW AT THIS TIME BUT NOT ZERO. WILL KEEP AN EYE OUT FOR ANY COLD POOLS THAT MAY FORM AND INCREASING FORWARD SPEEDS OF LINE SEGMENTS THAT WOULD ENHANCE THE WIND THREAT. THE SEVERE THREAT APPEARS TO DIMINISH ABOUT 9 PM AS WE LOWER THE CAPE WITH THE SCATTERED STORMS GRADUALLY SHIFTING SOUTHEAST INTO OUR SOUTHERN CWA LATER TONIGHT...AS THE FRONT SAGS SOUTHEAST. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS LOCALLY HEAVY RAINFALL OF UP TO AN INCH IS LIKELY. HOWEVER... ANY REPEATING STORMS MAY PRODUCE OVER AN INCH. THE COLD FRONT WILL PUSH INTO OUR NW CWA LATER THIS EVENING REACHING OUR FAR SE COUNTIES EARLY WEDNESDAY MORNING. THIS WILL BE A MILD NIGHT WITH MINIMUM TEMPERATURES RANGING FROM THE UPPER 50S FAR NW TO THE MID 60S SE. WEDNESDAY...HIGH PRESSURE WILL BE GRADUALLY BUILDING INTO THE CWA FROM THE DAKOTAS. THIS SHOULD BRING A PLEASANTLY WARM DAY WITH LOWERING HUMIDITY AS DEW POINTS DROP THROUGH THE 50S. ALSO PLENTY OF SUNSHINE EXPECTED WHICH WILL BOOST AFTERNOON TEMPERATURES INTO THE UPPER 70S NORTH TO MID 80S SOUTH. .LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) ISSUED AT 315 PM CDT TUE MAY 20 2014 WEDNESDAY NIGHT THROUGH FRIDAY...UPPER MO AND MS RVR VALLEY LLVL RIDGE STILL PROGGED TO DUMP DOWN THE UPPER MIDWEST THIS PERIOD...WHILE UPPER RIDGING TO LEE OF WEST COAST REX BLOCK AMPLIFIES UPSTREAM CARS THE WESTERN PLAINS. WEST-TO-EAST LLVL BOUNDARY/FRONT TO TEMPORARILY GET HUNG UP UNDER THE RIDGE/S SOUTHERN PERIPHERY ACRS KS INTO MO WED NIGHT. MORE OPTIMUM NORTHERLY THTA-E FEED AND CONVERGENCE TO SET UP MCS SPAWNING GROUNDS FROM EASTERN CO ACRS SOUTHERN NEB AND KS...WITH A CHANCE FOR SOME OF THIS ACTIVITY MAKING IT INTO THE FAR SOUTHWESTERN CWA IN DECAYING ALMOST DEBRIS FASHION INTO THU MORNING. COOL LOWS IN TH UPPER 40S TO LOWER 50S BY EARLY THU MORNING NORTH OF I80. LONG FETCH LLVL MOISTURE CONVEYOR OFF THE WESTERN GULF AND THEN WRAPPING AROUND UP THROUGH MEXICO THROUGH THE LEE SIDE ROCKIES...COMBINED WITH VORT SPOKES OFF SOUTHWEST UPPER LOW WILL MAKE FOR AN ACTIVE WESTERLY HIGH PLAINS THU INTO THU NIGHT. WITH SEASONABLY STOUT LLVL RIDGE ESTABLISHING ACRS THE WESTERN GRT LKS ALMOST BACKDOOR STYLE...DRYING NORTHEASTERLY LLVL FLOW AND NORTH-WESTERLIES FURTHER ALOFT FROM UPPER RIDGE AXIS TO HAVE IT/S PRECIP SHUNTING/EATING EFFECT AS ANYTHING ELEVATED TRIES TO COME ACRS FROM THE CENTRAL TO NW HIGH PLAINS. THE NEW 12Z RUN ECMWF IS ACTUALLY MORE BULLISH WITH THE SOUTHERN HALF OF THE CWA GETTING IN UNDER SOME OF THIS ELEVATED SHOWER/ISOLATED EMBEDDED STORM ACTIVITY FROM THE WEST...WHILE MOST OTHER MODELS JUST CLIP THE FAR SOUTHWEST OR ARE MAINLY DRY THU INTO THU NIGHT. WILL KEEP LOW CHC POPS GOING IN THE SOUTHWEST AS A COMPROMISE...BUT CURRENTLY PROGGED STRENGTH OF RIDGE MAKES FOR A LEAN TOWARD THE DRIER SOLUTIONS. LLVL NORTHEASTERLY FLOW WITH SOME LK MI EFFECT...AND HIGH DEBRIS CLOUDS FILTERING THE INSOLATION SHOULD MAKE FOR JUST 70S BOTH THU AND FRI. WHERE CIRRUS BLOW OFF THINNEST COULD MAKE FOR LOWS IN THE MID TO UPPER 40S THU AND FRI NIGHTS IN SOME PORTIONS OF THE LOCAL FCST AREA. SATURDAY AND SUNDAY...LATEST MEDIUM RANGE TRENDS SUGGEST BLOCKED PATTERN TO EDGE EASTWARD SLOWLY OVER THE WEEKEND...WITH BOTH SFC AND UPPER RIDGING TO LEE OF SOUTHWEST CONUS UPPER LOW COMPLEX MAKING FOR MAINLY DRY AND PLEASANT WX THROUGH SAT EVENING. THE 12Z GFS WOULD BE DRY THROUGH SUNDAY MORNING...UNTIL ELEVATED WINGS OF WARM AIR ADVECTION SHOWERS POSSIBLY RIDGE-RIDE/DRIFT ACRS THE CWA FROM THE WEST ON SUNDAY. THE 12Z ECMWF IS MORE PROGRESSIVE WITH A TYPE OF ELEVATED MCS ACRS THE AREA SAT NIGHT INTO SUNDAY MORNING...BUT SYNOPTIC SCALE PATTERN TRENDS AND FEATURE RECOGNITION SUGGEST THE GFS MORE ON TRACK. IF DEBRIS CLOUDS AND ELEVATED SHOWERS DECAY ENOUGH...EXTENT OF SOUTHERLY RETURN FLOW COULD BOOST TEMPS WELL INTO THE 80S ON SUNDAY WITH SFC DPT INCREASE BACK AT LEAST TO THE LOWER 60S. NEXT MONDAY AND TUESDAY...TIMING WILL BE EVERYTHING WITH RESPECT TO THE CUT-OFF UPPER LOW ACRS THE SOUTHWESTERN CONUS FINALLY EJECTING TO THE NORTHEAST. WHERE IT GOES/SHUNTED MORE TO THE NORTHEAST OR TRIES TO UNDERCUT MORE EASTWARD/...AND STRENGTH OF LINGERING RIDGE COMPLEX ALL NOT BEING HANDLED WELL. IT COULD BE WHERE THE LOCAL AREA REMAIN LARGELY DRY AND WARMING INTO MEMORIAL DAY...WHILE THE PLAINS AND UPPER MS RVR VALLEY/MN INTO WI/ STAY ACTIVE AMD WET. CURRENT LONG RANGE MODEL TRENDS AND ENSEMBLES SUGGEST DAMPENING AND OPENING UP UPPER LOW WILL EDGE CLOSE ENOUGH FOR MORE SCTRD SHOWER AND THUNDERSTORMS ACTIVITY BY NEXT TUESDAY...BUT AGAIN UNCERTAINTY REIGNS AND COULD SEE A SCENARIO WHERE UNDERCUTTING EASTWARD DRIFT OF THE CYCLONE MAKES FOR MORE WIDESPREAD PRECIP ACTIVITY TO THE SOUTH OF THE LOCAL AREA THROUGH MID NEXT WEEK. ..12.. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 315 PM CDT TUE MAY 20 2014 WEAK COLD FRONT TO PROVIDE FOCUS FOR SCATTERED STORMS FROM MID-LATE AFTERNOON THROUGH EVENING...WITH BEST POTENTIAL ALONG AND NORTH OF I-80 AS IT LOOKS ATTIM. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH GUSTY WINDS AND HAIL. PERIODS OF MVFR TO LOCAL IFR CONDITIONS EXPECTED IN THE STORMS...OTHERWISE VFR CONDS AWAY FROM THE STORMS. PRECIPITATION CHANCES WILL GRADUALLY LOWER AND SHIFT SOUTH OF I-80 OVERNIGHT AHEAD OF THE FRONT. POTENTIAL FOR SOME FOG LATE EVENING INTO THE OVERNIGHT WITH LIGHT WINDS AND WET GROUND. WINDS WILL BEGIN TO SWITCH TO THE NORTH LATE TONIGHT WITH THE PASSAGE OF THE FRONT. WINDS SPEEDS OUTSIDE OF THE STORMS WILL BE LESS THAN 10 KNOTS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...12 AVIATION...HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1043 AM CDT TUE MAY 20 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211545- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1043 AM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE OUTLOOK AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING AHEAD OF A WEAK COLD FRONT. A FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND HAIL TO HALF DOLLAR SIZE OR LARGER THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO OR TWO IS POSSIBLE LATE THIS AFTERNOON ESPECIALLY NEAR AND NORTH OF HIGHWAY 30. THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL URBANA 42.22N 91.88W
05/20/2014 E1.00 INCH BENTON IA PUBLIC
REPORT FROM KWWL MEDIA...TIME ESTIMATED FROM RADAR.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NNE DYSART 42.21N 92.30W
05/20/2014 E0.75 INCH BENTON IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 E DUBUQUE REGIONAL AI 42.40N 90.70W
05/20/2014 M1.50 INCH DUBUQUE IA EMERGENCY MNGR
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 W CENTRAL CITY 42.20N 91.64W
05/20/2014 M1.00 INCH LINN IA TRAINED SPOTTER
0506 PM HAIL 4 W CENTRAL CITY 42.20N 91.60W
05/20/2014 M1.00 INCH LINN IA TRAINED SPOTTER
&&
DLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 E DUBUQUE REGIONAL AI 42.40N 90.70W
05/20/2014 E1.75 INCH DUBUQUE IA EMERGENCY MNGR
LOCATION ON OLDE DAVENPORT ROAD JUST OFF OF HWY 61...TIME
ESTIMATED FROM RADAR.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL URBANA 42.22N 91.88W
05/20/2014 E0.50 INCH BENTON IA EMERGENCY MNGR
&&
GROSSThe Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
8 hail. Local standard time, as filed.
Quarter sized hail fell about 2 miles southeast of Galena, IL at 526 pm CDT May 20.
Dime to quarter sized hail fell in Warren, IL at 528 pm CDT May 20.
A Facebook user reported that quarter sized hail fell in Galena, IL around 530 pm CDT May 20.
Quarter sized hail fell about 6 miles west southwest of Schapville, IL at 539 pm CDT May 20.
The hail lasted for 10 minutes.
Quarter sized hail fell in Savanna, IL at 831 pm CDT May 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523677, 523678, 523688, 523689, 523690, 523691, 523692, 523693.